Thunderstorm Wind, Tripp
- When
- June 20, 5:18 PM CST
- Where
- Tripp County, (Icr)winner Airport
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.380, -99.850
A thunderstorm produced a wind gust of 61 mph at the Winner Regional Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced a wind gust of 61 mph at the Winner Regional Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 20, 5:18 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 518 PM MDT WED JUN 20 2012 .AVIATION...00Z TAFS LEFTOVER ISOLATED -SHRA/-TSRA WILL END EARLY THIS EVENING LEAVING CLEARING SKIES AND VFR CONDITIONS THROUGH THURSDAY. && .PREV DISCUSSION... /ISSUED 237 PM MDT WED JUN 20 2012/ DISCUSSION...WATER VAPOR IMAGERY SHOWS AN UPPER LOW STRADDLING THE ND/CANADIAN BORDER...WITH THE ASSOCIATED TROUGH AXIS EXTENDING SOUTH ACROSS THE CWA. SURFACE ANALYSIS SHOWS HIGH PRESSURE ACROSS THE NORTHERN ROCKIES WITH RIDGING EXTENDING EASTWARD INTO NORTHEAST WYOMING. RADAR SHOWS SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA...AND WITH -20C LEVELS LOWER THAN USUAL THIS TIME OF YEAR...LOTS OF AREAS RECEIVING SMALL TO MODERATE SIZE HAIL. TONIGHT...THE UPPER TROUGH AXIS WILL PUSH EAST OF THE CWA THIS EVENING. SHOWERS/STORMS ACROSS THE CWA WILL QUICKLY DISSIPATE BY EARLY TO MID EVENING AS DIURNAL COOLING SETS IN. BEFORE THAT HAPPENS...THE POTENTIAL CONTINUES FOR SOME STORMS TO HAVE SMALL TO MODERATE SIZE HAIL. HOWEVER BOTH INSTABILITY/SHEAR ARE WEAK SO NO SEVERE WEATHER IS EXPECTED. BY MID TO LATE EVENING...SKIES WILL BE CLEARED OUT AND WINDS CALMING AS HIGH PRESSURE SETS IN UNDER A BUILDING UPPER LEVEL RIDGE. A QUIET AND SUNNY DAY IS EXPECTED THURSDAY AS HIGH PRESSURE CROSSES THE REGION. TEMPERATURES WILL BE IN THE LOWER 70S IN THE HILLS TO LOWER 80S IN THE PLAINS. RELATIVELY LIGHT WINDS TOMORROW MORNING WILL GRADUALLY BECOME MORE SOUTHERLY AS RETURN FLOW SETS UP OVER THE BACKSIDE OF THE DEPARTING SURFACE HIGH. STRONG THETA E ADVECTION WILL SET UP OVER THE CWA THURSDAY NIGHT AS THE LOW LEVEL JET SETS UP. UPPER RIDGING WILL CROSS THE REGION FRIDAY WITH THE UPPER FLOW QUICKLY BACKING TO THE SOUTHWEST. WARM AND MOIST AIRMASS PUSHING INTO THE CWA WILL BRING TEMPS IN THE 90S AND DEWPOINTS WELL INTO THE 50S. SURFACE LOW PRESSURE IS PROGGED TO DEVELOP ACROSS NORTHEAST WYOMING AHEAD OF THE NEXT APPROACHING UPPER LEVEL TROUGH. THE SURFACE LOW WILL DRIFT SOUTHEASTWARD INTO SOUTHWEST SOUTH DAKOTA FRIDAY EVENING...WITH A DRY LINE SWINGING ACROSS THE CWA. STORMS ARE EXPECTED TO INITIATE FRIDAY AFTERNOON ACROSS THE BLACK HILLS AREA AND SPREAD EASTWARD. MODELS ARE SHOWING MLCAPE OF 2000 TO 3000 J/KG AND STRONG 0-6KM SHEAR. THIS WOULD SUPPORT SUPERCELL DEVELOPMENT WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. STORMS WILL MAKE THEIR WAY EASTWARD THROUGH THE NIGHT...EXITING THE AREA IN THE EARLY MORNING HOURS ON SATURDAY. EXTENDED...MODELS REMAIN IN GOOD AGREEMENT IN SHOWING AN UPPER RIDGE AMPLIFYING OVER THE NORTHERN PLAINS THROUGH THE WEEKEND AND REMAINING INTO THE MIDDLE PART OF NEXT WEEK...BRINGING CONTINUED WELL ABOVE AVERAGE TEMPERATURES. A FEW DISTURBANCES MOVING THRU THE RIDGE MAY COMBINE WITH SFC BASED INSTABILITY FROM DIURNAL HEATING TO RESULT IN A FEW MAINLY AFTERNOON AND EVENING THUNDERSTORMS FROM LATE SUNDAY THROUGH WEDNESDAY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...WFO UNR LONG TERM....WFO UNR AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 234 PM MDT WED JUN 20 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 234 PM MDT (334 PM CDT) WED JUN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED...THOUGH SOME STORMS MAY HAVE SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON INTO FRIDAY NIGHT AS AN UPPER LEVEL DISTURBANCE CROSSES THE AREA. SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY FROM THE BLACK HILLS AREA EASTWARD INTO CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THERE IS A DAILY CHANCE FOR THUNDERSTORMS FROM MONDAY THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 126 PM MDT WED JUN 20 2012 SDZ030-031-202015- CUSTER CO PLAINS SD-PENNINGTON CO PLAINS SD- 126 PM MDT WED JUN 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN CUSTER AND CENTRAL PENNINGTON COUNTIES UNTIL 215 PM MDT... AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF FOLSOM...OR 26 MILES SOUTHEAST OF DOWNTOWN RAPID CITY...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SCENIC... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4392 10241 4373 10254 4386 10287 4396 10283 TIME...MOT...LOC 1927Z 285DEG 12KT 4388 10276 SCHILD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
128 PM MDT WED JUN 20 2012
SDZ030-031-202015-
CUSTER CO PLAINS SD-PENNINGTON CO PLAINS SD-
128 PM MDT WED JUN 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND CENTRAL
PENNINGTON COUNTIES UNTIL 215 PM MDT...
AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF CAPUTA...OR 17 MILES SOUTHEAST
OF DOWNTOWN RAPID CITY...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FARMINGDALE...
FOLSOM...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4367 10292 4382 10309 4388 10309 4400 10291
4383 10262 4366 10285 4366 10287
TIME...MOT...LOC 1928Z 306DEG 12KT 4389 10298
SCHILDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
208 PM MDT WED JUN 20 2012
SDZ031-042-202045-
PENNINGTON CO PLAINS SD-SHANNON SD-
208 PM MDT WED JUN 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PENNINGTON AND
NORTHEASTERN SHANNON COUNTIES UNTIL 245 PM MDT...
AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PINNACLES RANGER
STATION TO 7 MILES SOUTHEAST OF FOLSOM...AND MOVING SOUTHEAST AT 25
MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
PINNACLES RANGER STATION...
BADLANDS NATIONAL PARK...
SCENIC...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4369 10280 4388 10256 4394 10231 4382 10203
4373 10203 4359 10252
TIME...MOT...LOC 2007Z 296DEG 20KT 4388 10223 4374 10279
RUDGESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 234 PM MDT WED JUN 20 2012 SDZ031-042-043-202100- JACKSON SD-PENNINGTON CO PLAINS SD-SHANNON SD- 234 PM MDT WED JUN 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PENNINGTON...WESTERN JACKSON AND NORTHEASTERN SHANNON COUNTIES UNTIL 300 PM MDT... AT 229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PINNACLES RANGER STATION TO ROCKYFORD...AND MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BADLANDS NATIONAL PARK... INTERIOR... CEDAR PASS... CONATA... FAR NORTHEAST CORNER OF SHANNON COUNTY... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4376 10190 4341 10223 4355 10256 4390 10223 TIME...MOT...LOC 2032Z 296DEG 22KT 4384 10220 4355 10248 RUDGE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 257 PM MDT WED JUN 20 2012 SDZ042>044-202130- BENNETT SD-JACKSON SD-SHANNON SD- 257 PM MDT WED JUN 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENNETT... SOUTHWESTERN JACKSON AND EASTERN SHANNON COUNTIES UNTIL 330 PM MDT... AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF INTERIOR TO 6 MILES SOUTHEAST OF SHARPS CORNER...AND MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... KYLE... POTATO CREEK... ALLEN... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4358 10169 4320 10196 4329 10237 4367 10209 TIME...MOT...LOC 2056Z 289DEG 26KT 4364 10204 4331 10227 RUDGE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
308 PM MDT WED JUN 20 2012
SDZ044-202130-
BENNETT SD-
308 PM MDT WED JUN 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BENNETT COUNTY UNTIL 330
PM MDT...
AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF SWETT...OR 9 MILES SOUTHWEST
OF MARTIN...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS SOUTH OF MARTIN ALONG HIGHWAY 73.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4301 10195 4317 10187 4310 10151 4298 10155
4299 10187
TIME...MOT...LOC 2107Z 288DEG 25KT 4307 10184
RUDGEThe North Platte radar (KLNX), 169 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380255.